Illinois, 2025

High Surf in Illinois, August 20, 2025

August 20, 2025 · NWS LOT · 1 event in 1 county or zone

Around 7:50 PM CST on the 20th, Evanston FD received a report of a teenager that had gone under the water while swimming at Lighthouse Beach. The 17-year-old boy was recovered and transported to a nearby hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Around 7:50 PM CST on the 20th, Evanston FD received a report of a teenager that had gone under the water while swimming at Lighthouse Beach. The 17-year-old boy was recovered and transported to a nearby hospital. He was later announced deceased. A high swim risk was in effect advertising life threatening swimming conditions with waves three to five feet high.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 5:26 PM CST, 2 hours 24 minutes earlier. Its key messages:

  • Choppy waves and dangerous rip currents will continue at Lake Michigan beaches through Thursday morning.
  • Patchy dense fog may develop overnight.
  • Otherwise, little to no impactful weather is expected through the upcoming weekend and early next week. An early Fall temperature preview remains in store Sunday-Tuesday.
Area forecast discussion, Aug 20, 5:26 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
626 PM CDT Wed Aug 20 2025

.KEY MESSAGES...

- Choppy waves and dangerous rip currents will continue at Lake
  Michigan beaches through Thursday morning.

- Patchy dense fog may develop overnight.

- Otherwise, little to no impactful weather is expected through
  the upcoming weekend and early next week. An early Fall
  temperature preview remains in store Sunday-Tuesday.

&&

.DISCUSSION...
Issued at 240 PM CDT Wed Aug 20 2025

The early part of this afternoon sees temperatures in the 70s
beneath mostly cloudy conditions. Dense cumulus coverage
overhead is gradually beginning to thin out here as drier low-
mid level air advects in from the north. Mostly clear skies are
forecast overnight which will allow temperatures to fall into
the lower and middle 60s and set the stage for some potential
patchy fog, primarily outside of Cook County. Fog could be dense
in spots and stretch into the morning commute, so at least
isolated instances of hazardous travel will be possible through
early tomorrow.

The High Swim Risk continues at all IL and IN Lake Michigan
beaches for the rest of today for high waves and dangerous
currents. Buoys are largely reporting 3 to 6 foot waves around
our shoreline; the Michigan City Buoy was previously reporting
waves to 7 feet this morning. Swimming conditions will remain
hazardous through tomorrow morning before easing for the
afternoon and evening.

Upper high pressure is broadening over the southwest CONUS
today and will remain into the end of the week. Beneath its
leeward side, broad surface high pressure will overspread the
Great Lakes region. This will bring quiet weather to tomorrow
and Friday with mostly sunny skies and seasonable highs in the
upper 70s and lower 80s. Onshore winds should keep areas around
the lake stuck in the lower 70s tomorrow.

An upper trough will overcome the high later this week and
swing its base across the northern Plains and then into the
upper Midwest on Saturday. The surface response will be a cold
front approaching the area from the northwest late Friday and
moving across the CWA sometime during the day on Saturday.
Medium-range guidance continues to be pessimistic with precip
chances around the front. It appears that the much better layer
moisture will be pooled just ahead of the front while the more
appreciable forcing and cooler mid-level air (steeper lapse
rates) will lag behind with profiles quickly drying out
immediately behind the boundary. There is also uncertainty with
the timing of the frontal passage, which looks to play a big
role. In earlier solutions like the Euro, there isn't much
opportunity to destabilize ahead of the front and precip
coverage may be tightly confined to the boundary. But if the
front can hold off until later in the afternoon to push across,
boundary layer destabilization should interact with the higher
moisture ahead of the front and present a better opportunity for
scattered convection. The NBM continues to resolve only slight
chance or dry PoPs during the daytime, but just about every
piece of deterministic guidance that looks beyond Saturday
resolves measurable QPF around the CWA by the end of the day,
and a big majority of ensemble members from the EPS and GEFS
resolve precip as well. So while coverage and intensity remain
rather uncertain, at least some precip is looking likely around
most of the area on Saturday. Accordingly, coordinated with
neighboring offices to boost PoPs slightly from the NBMs
solution to include chances for rain and storms during the day.

The base of the upper trough will dip south into our general
region and remain there for a few days next week. Deep cold
advection will result and bring an early fall-like feel to the
early part of next week. Highs Sunday through Tuesday are
forecast in the upper 60s and lower 70s with temperatures
looking to moderate closer to normal toward the end of the week.

Doom

&&

.AVIATION /00Z TAFS THROUGH 06Z THURSDAY/...
Issued at 626 PM CDT Wed Aug 20 2025

Aviation forecast concerns for the 00Z TAFS:

- Patchy 2500-3000 foot MVFR cigs off of Lake Michigan early
  this evening, mainly for GYY.

- Potential for patchy MVFR/IFR fog or low stratus inland of
  ORD/MDW late tonight and early Thursday morning.

Surface high pressure centered over the northern Great Lakes
region will gradually drift southeast across the central Lakes
through the period. This will support a prolonged period of
northeast surface winds, with speeds 10-15 kt during the daytime
and less than 10 kts overnight.

While some decrease in low-level moisture has occurred over the
last day or so, surface dew point temperatures remain elevated
enough to provide the potential for some MVFR cloud bases
primarily early this evening over/near the south end of Lake
Michigan, and perhaps again briefly Thursday morning as mixing
develops and a diurnal cumulus layer develops. In addition,
various model guidance supports the potential for some fog
and/or low stratus development over interior northern IL late
tonight into early Thursday morning, generally inland from
ORD/MDW. Have included a tempo mention at DPA and RFD for this.
Forecast soundings maintain some 10+ kt flow atop the boundary
layer during this time, which may support more of a low stratus
then dense fog, but can't rule out a period of IFR/LIFR
conditions if fog is more prevalent. Either way, daytime mixing
should result in VFR conditions by late morning/midday for
DPA/RFD. Otherwise, VFR deck will likely thin/dissipate in the
afternoon for ORD/MDW/GYY.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement through Thursday morning for ILZ006-
     ILZ103-ILZ104.

IN...Beach Hazards Statement through Thursday morning for INZ001-
     INZ002.

LM...Small Craft Advisory until 4 AM CDT Thursday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Aug 20, 2:04 PM CST, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
304 PM CDT Wed Aug 20 2025

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
304 PM CDT Wed Aug 20 2025 /404 PM EDT Wed Aug 20 2025/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Fog Risk.
  High Swim Risk Lake Michigan Beaches.

DISCUSSION...

Patchy dense fog may impact travel across portions of interior
northern Illinois and central Illinois late tonight into early
Thursday morning.

Dangerous swimming conditions will continue at area beaches
through Thursday morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday Morning...
  High Swim Risk Lake Michigan Beaches.

Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-212015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 PM CDT Wed Aug 20 2025

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Saturday...
  Limited Thunderstorm Risk.

Doom

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northern Cook County

When
August 20, 7:50 PM CST
Where
Northern Cook County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Northern Cook County2025-08-2017MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292427.